Alert archive / Georgia / Special Weather Statements in 2020

Special Weather Statement, NWS Columbia, SC

June 21, 2020Jenkins County, Georgia

NWS Columbia, SC issued this special weather statement at Jun 21, 2020, 9:09 PM EDT for Jenkins County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2020, 9:09 PM EDT (01:09 UTC)
Expired
Jun 21, 2020, 9:45 PM EDT
In force
36 min
Issued by
NWS Columbia, SC

County Jenkins County, GA

The radar

The Charleston,SC radar (KCLX), 110 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2020-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2020-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1479 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

574 
WWUS82 KCAE 220109
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
909 PM EDT Sun Jun 21 2020
 
GAZ077-220145-
Burke GA-
909 PM EDT Sun Jun 21 2020

...Strong Thunderstorms Will Impact Portions of southwestern Burke
County Until 945 PM EDT....

At 908 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Summertown, or 12 miles north of Swainsboro,
moving northeast at 15 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail and excessive 
           cloud to ground lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crops is possible. Damage to windshields is 
           unlikely. All outdoor activities should cease. Move 
           indoors immediately.

Some locations in the path of this storm include...
Midville and Magruder. 

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

LAT...LON 3282 8226 3283 8231 3284 8231 3289 8229
      3301 8212 3292 8203 3292 8208 3288 8213
      3281 8215 3282 8216 3280 8221
TIME...MOT...LOC 0108Z 239DEG 14KT 3277 8228 

$$

HC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jun 21, 8:09 PM EDT, 1 hour earlier.

Area forecast discussion, Jun 21, 8:09 PM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Columbia SC
809 PM EDT Sun Jun 21 2020

.SYNOPSIS...
Upper level ridge over the region will move offshore on Monday
with isolated convection expected. Increasing chances of
convection will return Tuesday onward as moisture and the next
frontal boundary move into the region by mid to late week.
Temperatures will be near or above normal.

&&

.NEAR TERM /UNTIL 7 AM MONDAY MORNING/...
Upper ridge axis has shifted east towards our eastern forecast
area (FA) early this evening as an upper short wave moves east
into W GA. Tranquil weather currently over our FA with a
relatively dry atmosphere and some suppression from the upper
ridge. However, just back to our west, where better moisture
exists, and with the upper short wave, shower and thunderstorm
activity developing and moving east across central GA. Think
some of this will remain intact and affect our western FA,
mainly the CSRA/Augusta metro, through early tonight. Main track
of upper short wave staying just to our north late tonight,
combined with loss of heating, in addition to sea breeze already
moving north ahead of it and thereby not being available for
enhanced convergence across our central FA, is expected to
allow most of the convection to dissipate before affecting metro
Columbia and our eastern FA. Raised POPs CSRA to 30- 40 percent
early tonight. With high DCAPE values in place, an isolated
stronger cell could be capable of reaching severe limits,
producing strong wind gusts.

&&

.SHORT TERM /7 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
Monday and Monday night...Upper ridge moving offshore early in
the day. Upper trough from the northern Plains to the Midwest
amplifying a bit and moving into the Mississippi Valley. Upper
level flow becoming southwest across the area and moisture will
be increasing. Weak surface trough across the area and air mass
moderately unstable by afternoon with strong heating. Temps into
the low to mid 90s. There may be a weak short wave late in the
day or evening. Convection expected to be scattered with a few
storms approaching from Georgia and a few along the sea breeze.
Showers and thunderstorms expected to be diurnally driven but a
few may linger into the evening. Overnight lows into the low
70s.

Tuesday and Tuesday night...Moisture increasing across the
region as upper trough moves into the Mississippi Valley. Weak
cold front moves into Tennessee Valley. Piedmont trough in
place across the region and moderate instability expected. A few
short wave triggers in southwest flow aloft and timing somewhat
uncertain but expect mainly diurnally driven convection with
temps in the low to mid 90s and lows in the low 70s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Upper trough near the Great Lakes will continue to push
eastward through the end of the week. The main trough axis will
be east of the area by Friday with drier air expected over the
weekend. Ahead of this trough, a weak surface front will be
northwest of the area on Wednesday, with this front slowly
moving towards the forecast area Wednesday evening or early
Thursday. Ahead of this boundary, expecting increase in coverage
of showers and thunderstorms, especially Wednesday afternoon
and evening. Although the front may stall out across the cwa on
Thursday, there remains a chance that the front does not make it
into SC, and remains further north. With either scenario, the
front will still be somewhere near the region through Thursday
night to provide a focus for scattered thunderstorms mainly in
the afternoon and evening. Appears drier air will move into the
region behind the front over the weekend and with upper ridge
building over the area expect above normal temperatures and
afternoon thunderstorms isolated at best.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
VFR conditions expected through the 24hr TAF forecast period.

Upper ridge axis is shifting east of the forecast area this
evening with shortwave energy moving through the TN Valley which
is supporting convection to our west. Expect the convection to
diminish before reaching the terminals this evening but cannot
rule out a few showers around AGS/DNL so have included VCSH
through 03z. Otherwise, mainly clear skies with some higher
clouds moving in overnight as the shortwave crosses the region.
A low level jet and a larger dewpoint depression after the warm
day should limit fog potential overnight. Winds will pick up
from the southwest around 8 to 10 knots after 15z Monday.
Isolated convection expected Monday afternoon but coverage to
low to include in the forecast.

EXTENDED AVIATION OUTLOOK...Restrictions in early morning
fog/stratus possible each day. The chance for diurnal convection
will increase Tuesday through Thursday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 21, 3:43 AM EDT, 17 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
343 AM EDT Sun Jun 21 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
220745-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
343 AM EDT Sun Jun 21 2020

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 21, 9:09 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
909 PM EDT Sun Jun 21 2020

GAZ077-220145-
Burke GA-
909 PM EDT Sun Jun 21 2020

...Strong Thunderstorms Will Impact Portions of southwestern Burke
County Until 945 PM EDT....

At 908 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Summertown, or 12 miles north of Swainsboro,
moving northeast at 15 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail and excessive
           cloud to ground lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of this storm include...
Midville and Magruder.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

LAT...LON 3282 8226 3283 8231 3284 8231 3289 8229
      3301 8212 3292 8203 3292 8208 3288 8213
      3281 8215 3282 8216 3280 8221
TIME...MOT...LOC 0108Z 239DEG 14KT 3277 8228

HC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 10:27 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell32 min
Jun 22, 6:39 PM EDTSpecial Weather StatementCAERichland36 min
Jun 22, 7:34 PM EDTSpecial Weather StatementCAEMcCormick41 min
Jun 22, 7:37 PM EDTSpecial Weather StatementCAELee23 min
Jun 21, 9:40 PM EDTSpecial Weather StatementCAEBurke50 min
Jun 22, 6:56 PM EDTSpecial Weather StatementCAEColumbia49 min

Nearby

Special Weather Statements in Georgia, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.